Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 159, NWS Des Moines, IA

June 21, 2007Jasper County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2007, 5:17 PM CDT for Jasper County, Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2007, 5:17 PM CDT (22:17 UTC)
Expired
Jun 21, 2007, 6:00 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Jasper County, IA

The radar

The Des Moines radar (KDMX), 42 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:32 PM CDTHAIL 0.75Newton, IA
Jun 21, 5:38 PM CDTTSTM WND GST 60Baxter, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:55 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 212216 RRA
SVRDMX
IAC099-212300-
/O.NEW.KDMX.SV.W.0159.070621T2217Z-070621T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN CENTRAL IOWA...

* UNTIL 600 PM CDT

* AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF COLFAX TO 7
  MILES SOUTHWEST OF PRAIRIE CITY...OR ALONG A LINE EXTENDING FROM 24
  MILES NORTHEAST OF DES MOINES TO 16 MILES EAST OF DES MOINES...AND
  MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PRAIRIE CITY BY 525 PM CDT...
  NEWTON AND MONROE BY 535 PM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 150 AND 176.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR SOUTHERN
IOWA.

LAT...LON 4160 9333 4161 9335 4178 9335 4179 9334
      4185 9334 4186 9282 4151 9285 4151 9322
      4152 9332

$$
1 follow-up statement
000 
WWUS53 KDMX 212241
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
541 PM CDT THU JUN 21 2007

IAC099-212300-
/O.CON.KDMX.SV.W.0159.000000T0000Z-070621T2300Z/
JASPER IA-
541 PM CDT THU JUN 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR JASPER COUNTY...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LAMBS GROVE...OR ABOUT 31 MILES NORTHEAST OF DES
MOINES...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KELLOGG BY 550 PM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 150 AND 177.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A WIND REPORT OF 60 MPH WAS RECEIVED IN BAXTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR SOUTHERN
IOWA.

LAT...LON 4160 9333 4161 9335 4178 9335 4179 9334
      4185 9334 4186 9282 4151 9285 4151 9322
      4152 9332

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:10 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 21, 3:10 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT THU JUN 21 2007

.DISCUSSION...

TOO BUSY HERE...SHORT AFTER TODAYS RAIN WARM AND MOSTLY DRY THOUGH
MID WEEK MODELS PUSHING FRONTAL SYSTEM THROUGH THE UPPER MIDWEST
WITH CHANCE POPS.
&&

.AVIATION 22/18Z...

PRESENT CONCERNS WILL REMAIN WITH STRONG THUNDERSTORMS ACROSS MUCH
OF THE AREA. EXPECT SVR STORMS TO CONTINUE THROUGH THE EVENING HOURS
WITH +TSRA AND VISBYS UNDER 1 MILE AT TIMES. CIGS LOWERING TO
OVC010-020 WITH TSRA AND SHRA ACTIVITY. EXPECT ACTIVITY TO REMAIN IN
AREA THROUGH 08Z CENTRAL AND 12Z IN THE SOUTH.

&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

 LONG TERM...FORSTER/71/47/15
AVIATION/SHORT TERM...REV
Hazardous weather outlook, Jun 21, 11:35 AM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1135 AM CDT THU JUN 21 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-074-075-221100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-MARION-MAHASKA-
1135 AM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND
TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...PRIMARILY
INCREASING IN COVERAGE THROUGH THE EVENING AND TONIGHT. GOLF BALL
SIZED HAIL...80 MPH WINDS AND ISOLATED TORNADOES ARE ALL POSSIBLE
BETWEEN 2 PM AND MIDNIGHT. QUARTER SIZED HAIL AND 60 MPH WINDS WILL
REMAIN A THREAT AFTER MIDNIGHT.

IN ADDITION...HEAVY RAINFALL OF 1 TO 3 INCHES IS POSSIBLE. LOCALLY
HIGHER AMOUNTS CAN NOT BE RULED OUT. THESE RAINFALL AMOUNTS WHICH
MAY FALL OVER A SHORT PERIOD OF TIME COULD PRODUCE LOCAL FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR VERY HEAVY RAINFALL WILL CONTINUE FRIDAY AND FRIDAY
NIGHT. TOTAL RAINFALL AMOUNTS FROM TONIGHT THROUGH SATURDAY
MORNING OF 2 TO 4 INCHES WITH ISOLATED AMOUNTS OVER 5 INCHES ARE
EXPECTED. FLASH FLOODING AND SIGNIFICANT RISES ON AREA RIVERS AND
STREAMS WOULD BE LIKELY IF THESE AMOUNTS VERIFY.

A SLIGHT RISK FOR SEVERE WEATHER IS FORECAST FOR FRIDAY AND FRIDAY
NIGHT WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE.

THUNDERSTORMS WILL LINGER INTO EARLY SATURDAY HOWEVER NO SEVERE
WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ATTENTION EMERGENCY MANAGERS...A CONFERENCE CALL WILL BE CONDUCTED
AT 1 PM THIS THURSDAY AFTERNOON.

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND TONIGHT ESPECIALLY
BETWEEN 3 PM AND MIDNIGHT. ACTIVATION IS POSSIBLE AGAIN OF FRIDAY.
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED DURING THE PERIOD AS
WELL.

IAZ070>073-081>086-092>097-221100-
CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1135 AM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATER THIS AFTERNOON AND
TONIGHT. A FEW STORMS MAY BE SEVERE WITH QUARTER SIZED HAIL AND 60
MPH WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON FRIDAY ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. GOLF BALL SIZED HAIL AND
65 MPH WINDS ARE THE PRIMARY THREATS THOUGH AN ISOLATED TORNADO IS
POSSIBLE. HEAVY RAINFALL OF 1 TO 3 INCHES IS ALSO A THREAT.

THUNDERSTORMS WILL LINGER INTO SATURDAY THOUGH NO SEVERE WEATHER
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ATTENTION EMERGENCY MANAGERS...A CONFERENCE CALL WILL BE CONDUCTED
AT 1 PM THIS THURSDAY AFTERNOON.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.
IT MAY ALSO BE REQUIRED FRIDAY AFTERNOON AND EVENING. RAINFALL
REPORTS WOULD BE GREATLY APPRECIATED DURING THE PERIOD AS WELL.

DONAVON/REV

In the hours before

Local storm report, Jun 21, 4:48 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             STANHOPE                42.29N 93.79W
06/21/2007  E0.75 INCH       HAMILTON           IA   TRAINED SPOTTER

&&

MBAKER
Local storm report, Jun 21, 4:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             STANHOPE                42.29N 93.79W
06/21/2007  E0.75 INCH       HAMILTON           IA   TRAINED SPOTTER

0441 PM     HAIL             STANHOPE                42.29N 93.79W
06/21/2007  E0.75 INCH       HAMILTON           IA   TRAINED SPOTTER

0444 PM     FUNNEL CLOUD     WATERLOO                42.49N 92.35W
06/21/2007                   BLACK HAWK         IA   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED ONE HALF MILE FROM INTERSECTION OF
            FAIRVIEW AND LAFAYETTE IN WATERLOO

0449 PM     HAIL             10 S PERRY              41.70N 94.10W
06/21/2007  E0.88 INCH       DALLAS             IA   TRAINED SPOTTER

&&

MBAKER
Local storm report, Jun 21, 4:59 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
459 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     FUNNEL CLOUD     WATERLOO                42.49N 92.35W
06/21/2007                   BLACK HAWK         IA   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED ONE HALF MILE FROM INTERSECTION OF
            FAIRVIEW AND LAFAYETTE IN WATERLOO

0453 PM     HAIL             1 S GRANGER             41.75N 93.82W
06/21/2007  E0.75 INCH       DALLAS             IA   AMATEUR RADIO

            HAIL AND 60 MILE AN HOUR WINDS

&&

31
Local storm report, Jun 21, 5:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
500 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             7 NE COON RAPIDS        41.94N 94.57W
06/21/2007  E0.88 INCH       GREENE             IA   TRAINED SPOTTER

0453 PM     HAIL             1 S GRANGER             41.75N 93.82W
06/21/2007  E0.75 INCH       DALLAS             IA   AMATEUR RADIO

            HAIL AND 60 MILE AN HOUR WINDS

0455 PM     TSTM WND GST     DE SOTO                 41.53N 94.01W
06/21/2007  E65.00 MPH       DALLAS             IA   TRAINED SPOTTER

            WIND GUST REPORTED IN SOUTH CENTRAL DALLAS COUNTY

&&

MBAKER
Local storm report, Jun 21, 5:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
507 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             6 SW GREENFIELD         41.24N 94.54W
06/21/2007  E0.88 INCH       ADAIR              IA   TRAINED SPOTTER

&&

BF
Local storm report, Jun 21, 5:13 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
513 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TORNADO          5 E LUTHER              41.97N 93.72W
06/21/2007                   BOONE              IA   FIRE DEPT/RESCUE

            STORY COUNTY EMERGENCY MANAGER RELAYED FIRE DEPARTMENT
            REPORT TORNADO JUST SOUTH OF NAPIER WHICH IS ALSO ABOUT 5
            MILES EAST OF LUTHER

&&

31

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:15 AM CDTSevere Thunderstorm WarningDMXWorth34 min
Jun 21, 2:14 PM CDTSevere Thunderstorm WarningDMXKossuth61 min
Jun 21, 2:16 PM CDTSevere Thunderstorm WarningDMXPalo Alto44 min
Jun 21, 2:40 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas50 min
Jun 21, 2:42 PM CDTSevere Thunderstorm WarningDMXHancock48 min
Jun 21, 3:01 PM CDTSevere Thunderstorm WarningDMXCerro Gordo59 min
Jun 21, 3:05 PM CDTSevere Thunderstorm WarningDMXHumboldt, Wright40 min
Jun 21, 3:07 PM CDTSevere Thunderstorm WarningDMXButler53 min
Jun 21, 3:07 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford38 min
Jun 21, 3:23 PM CDTSevere Thunderstorm WarningDMXBlack Hawk67 min
Jun 21, 3:36 PM CDTSevere Thunderstorm WarningDMXButler39 min
Jun 21, 3:39 PM CDTTornado WarningDMXHumboldt, Wright36 min
Jun 21, 3:52 PM CDTSevere Thunderstorm WarningDMXGreene38 min
Jun 21, 3:53 PM CDTSevere Thunderstorm WarningDMXGuthrie52 min
Jun 21, 3:54 PM CDTSevere Thunderstorm WarningDMXCass51 min
Jun 21, 3:55 PM CDTTornado WarningDMXButler50 min
Jun 21, 4:09 PM CDTTornado WarningDMXBlack Hawk51 min
Jun 21, 4:11 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth49 min
Jun 21, 4:13 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas47 min
Jun 21, 4:14 PM CDTSevere Thunderstorm WarningDMXBremer46 min
Jun 21, 4:19 PM CDTSevere Thunderstorm WarningDMXButler29 min
Jun 21, 4:22 PM CDTSevere Thunderstorm WarningDMXAdair53 min
Jun 21, 4:31 PM CDTSevere Thunderstorm WarningDMXBoone, Story44 min
Jun 21, 4:35 PM CDTSevere Thunderstorm WarningDMXHamilton40 min
Jun 21, 4:36 PM CDTSevere Thunderstorm WarningDMXDallas, Polk54 min
Jun 21, 4:53 PM CDTTornado WarningDMXStory37 min
Jun 21, 4:56 PM CDTSevere Thunderstorm WarningDMXPolk, Story49 min
Jun 21, 5:01 PM CDTSevere Thunderstorm WarningDMXMadison, Warren44 min
Jun 21, 5:08 PM CDTSevere Thunderstorm WarningDMXHardin36 min
Jun 21, 5:16 PM CDTSevere Thunderstorm WarningDMXBlack Hawk44 min
Jun 21, 5:23 PM CDTTornado WarningDMXMadison, Warren37 min
Jun 21, 5:24 PM CDTTornado WarningDMXBlack Hawk36 min
Jun 21, 5:43 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas47 min
Jun 21, 5:49 PM CDTSevere Thunderstorm WarningDMXMarion, Warren41 min
Jun 21, 5:57 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek63 min
Jun 21, 6:11 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur49 min
Jun 21, 6:36 PM CDTSevere Thunderstorm WarningDMXWayne39 min
Jun 21, 6:44 PM CDTSevere Thunderstorm WarningDMXMonroe26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.